Alert archive / Washington / Winter Storm Warnings in 2016
Winter Storm Warning 8, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Nov 26, 2016, 12:21 PM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 26, 2016, 12:21 PM PST (20:21 UTC)
- Expired
- Nov 26, 2016, 7:00 PM PST
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
947 WWUS46 KSEW 262021 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1221 PM PST SAT NOV 26 2016 WAZ567-270315- /O.EXP.KSEW.WS.W.0007.000000T0000Z-161126T2000Z/ /O.NEW.KSEW.WS.W.0008.161126T2021Z-161127T0300Z/ /O.NEW.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/ CASCADES OF WHATCOM AND SKAGIT COUNTIES- 1221 PM PST SAT NOV 26 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... A WINTER STORM WARNING REMAIN IN EFFECT UNTIL 7 PM PST THIS EVENING. A WINTER STORM WATCH HAS ALSO BEEN ISSUED. THIS WINTER STORM WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * TIMING...SNOW MAY BE HEAVY AT TIMES THROUGH LATE THIS AFTERNOON BEFORE TAPERING TO SHOWERS TONIGHT. ADDITIONAL SNOW WILL ARRIVE SUNDAY AFTERNOON AND BE HEAVY AT TIMES SUNDAY NIGHT. * SNOW AMOUNTS...AN ADDITIONAL 4 TO 8 INCHES COULD FALL ABOVE 4000 FEET INCLUDING MOUNT BAKER THROUGH EARLY THIS EVENING. SNOW LEVELS FALLING TO 2500 FEET TONIGHT THROUGH MONDAY. UP TO 1 FOOT OF ADDITIONAL SNOW IS POSSIBLE FROM SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. * IMPACTS...SNOW AT TIMES WILL MAKE TRAVEL UP TO MOUNT BAKER AND THE HIGHER ELEVATIONS DIFFICULT. HEAVIER SNOW IS LIKELY TO OCCUR SUNDAY NIGHT CREATING HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WAZ513-270315- /O.EXP.KSEW.WS.W.0007.000000T0000Z-161126T2000Z/ /O.NEW.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/ OLYMPICS- 1221 PM PST SAT NOV 26 2016 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... ...WINTER STORM WARNING HAS ENDED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. THE WINTER STORM WARNING HAS ENDED. * TIMING...SNOW WILL TAPER TO SNOW SHOWERS THIS AFTERNOON WITH ONLY LIGHT SNOW ACCUMULATION. SNOW WILL DEVELOP SUNDAY AFTERNOON AND BECOME HEAVY AT TIMES SUNDAY NIGHT. SNOW LEVELS WILL BE NEAR 3000 FEET. * SNOW AMOUNTS...AN ADDITIONAL 1 TO 3 INCHES ARE POSSIBLE AT HURRICANE RIDGE THROUGH THIS AFTERNOON. UP TO 1 FOOT OF ADDITIONAL SNOW COULD FALL AT HURRICANE RIDGE FROM SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. * IMPACTS...SNOW WILL CAUSE DIFFICULT OR HAZARDOUS DRIVING CONDITIONS ON THE ROAD TO HURRICANE RIDGE. HEAVIEST SNOWFALL WILL LIKELY OCCUR SUNDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WAZ568-569-270315- /O.EXP.KSEW.WW.Y.0027.000000T0000Z-161126T2000Z/ /O.NEW.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/ CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 1221 PM PST SAT NOV 26 2016 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... ...WINTER WEATHER ADVISORY HAS ENDED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. * TIMING...SNOW WILL TRANSITION TO SNOW SHOWERS BY THIS EVENING. SNOW WILL DEVELOP LATE SUNDAY AFTERNOON AND BECOME HEAVY AT TIMES SUNDAY NIGHT INTO EARLY MONDAY MORNING. * SNOW AMOUNTS...SNOW LEVELS FALLING FROM 5000 FEET TO 3500 FEET THIS EVENING. SNOW ACCUMULATION 2 TO 4 INCHES ABOVE 3500 FEET WHICH WOULD INCLUDE STEVENS PASS. UP TO 1 FOOT OF SNOW COULD FALL FROM LATE SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING ABOVE 4500 FEET. ABOVE 3000 FEET...INCLUDING STEVENS AND SNOQUALMIE PASSES...6 TO 10 INCHES OF SNOW ARE POSSIBLE BY MONDAY MORNING. * MAIN IMPACT...TRAVELERS ACROSS THE PASSES SHOULD BE PREPARED FOR SLIPPERY ROADWAYS AND POOR VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. CALL 5-1-1 AHEAD OF TRAVEL THROUGH PASSES AND CARRY CHAINS. && $$ WEATHER.GOV/SEATTLE MERCER
1 follow-up statement
492 WWUS46 KSEW 270308 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 708 PM PST SAT NOV 26 2016 WAZ567-271230- /O.EXP.KSEW.WS.W.0008.000000T0000Z-161127T0300Z/ /O.CON.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/ CASCADES OF WHATCOM AND SKAGIT COUNTIES- 708 PM PST SAT NOV 26 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... ...WINTER STORM WARNING HAS EXPIRED... * TIMING...LIGHTER PRECIPITATION WILL CONTINUE OVER THE NORTH CASCADES TONIGHT...WITH ONLY AN ADDITIONAL 1 TO 4 INCHES OF NEW SNOW. ADDITIONAL SNOW WILL ARRIVE SUNDAY AFTERNOON AND BE HEAVY AT TIMES SUNDAY NIGHT. * SNOW AMOUNTS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW IS LIKELY TONIGHT. SNOW LEVELS FALLING TO 2500 FEET TONIGHT THROUGH MONDAY. UP TO 1 FOOT OF ADDITIONAL SNOW IS POSSIBLE FROM SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. * IMPACTS...SNOW AT TIMES WILL MAKE TRAVEL TO MOUNT BAKER DIFFICULT. HEAVIER SNOW IS LIKELY TO OCCUR SUNDAY NIGHT CREATING HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WAZ513-568-569-271230- /O.CON.KSEW.WS.A.0008.161127T2300Z-161128T1500Z/ OLYMPICS-CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 708 PM PST SAT NOV 26 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * TIMING...SHOWERS WILL CONTINUE TONIGHT WITH ONLY LIGHT SNOW ACCUMULATION. SNOW WILL DEVELOP SUNDAY AFTERNOON AND BECOME HEAVY AT TIMES SUNDAY NIGHT. SNOW LEVELS WILL BE NEAR 3000 FEET. * SNOW AMOUNTS...AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE AT HURRICANE RIDGE TONIGHT. UP TO 1 FOOT OF ADDITIONAL SNOW COULD FALL AT HURRICANE RIDGE FROM SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. * IMPACTS...SNOW WILL CAUSE DIFFICULT OR HAZARDOUS DRIVING CONDITIONS ON THE ROAD TO HURRICANE RIDGE. HEAVIEST SNOWFALL WILL LIKELY OCCUR SUNDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Nov 26, 9:00 AM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Nov 26, 9:00 AM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PST Sat Nov 26 2016
.SYNOPSIS...A front slow moving front over Western Washington will
bring rain and mountain snow today. As the associated surface low
weakens, precipitation will begin taper off to showers late this
afternoon and evening. Generally dry conditions are expected tonight
and Sunday morning before a front will bring showers and possibly
heavy mountain snow Sunday night into early Monday. The active
weather pattern will then continue through much of next week.
&&
.SHORT TERM...WV satellite imagery shows a large scale split upper
trough over the Western U.S. with the northern stream affecting
Western Washington. There was some surface low development overnight
near the north Washington coast which has now tracked northeast and
filled to around 1000 mb near the WA/B.C border this morning. Warmer
air aloft ahead of this low allowed snow levels to rise, now at
around 4000 feet in the north cascades, and around 5000 feet
Olympics and Cascades from Stevens pass southward. Hurricane ridge
and Mount Baker have received roughly a foot of snow. A winter storm
warning is in effect until noon for the north Cascades and Olympics.
accumulations of 4 to 8 inches from Snohomish county south have
mostly been limited to above 5000 to 5500 ft with a snow advisory in
effect. Colder air will be filtering into the area this afternoon,
dropping snow levels to near 3000 feet by evening. A few inches of
snow possible still in higher passes like Stevens but likely sub-
advisory amounts. May consider extending the warning for the north
Cascades where models hold onto heavier QPF longer today, but will
decide on this after looking over all the new 12z guidance.
For the lowlands...just rain today, moderate to locally heavy along
the front. Rain should ease this afternoon and become showery by
evening. A Puget Sound convergence zone could become active
affecting mainly western Snohomish county tonight with additional
rain. A lull or break in precipitation is expected across most the
area later tonight.
The next frontal system approaching from the northwest will arrive
by Sunday afternoon. Rain will spread across the area and snow will
pick up again in the mountains, especially by evening and continue
into Monday. Snow levels will be lower with this system and the
strong northwest flow aloft is favorable for orographic enhancement
along the west slopes of the Cascades and Hurricane ridge in the
Olympics. There will be at least advisory amounts of snow, and may
need to consider a warning for the Cascades/Olympics as snow amounts
could be near a foot with this next storm. Snow levels will fall to
2500 to 3000 feet. will make a decision prior to the afternoon
forecast issuance. Mercer
.LONG TERM...Previous discussion...What follows must be conveyed in
hushed tones...lest the feature be frightened off or jinxed...but
models do suggest an upper level ridge over the area starting late
Monday. The length of its stay is up for dispute...as always...with
the GFS being optimistic and keeping things dry from Monday night
through Wednesday morning. Will not discuss the ECMWF until it
embraces a more positive attitude toward life. Like all good things
though...an upper level trough will bring an end to this dryness
with more rain by Wednesday afternoon before activity tapers off
late Thursday morning or early Thursday afternoon...with the
possibility of another prolonged break in precip starting Thursday
night. SMR
&&
.HYDROLOGY...Renewed heavy rain over the Olympics--three to five
inches over the southern slopes--caused the Skokomish River to rise
again today. It is now forecast to remain above flood stage through
Monday morning. Rainfall amounts have been less impressive
elsewhere. The Chehalis at Grand Mound crested last night and is
heading down. The Chehalis at Porter is forecast to crest just below
flood stage tonight. A flood watch remains in effect for Thurston
and Grays Harbor Counties, mainly for the flood crest to work its
way downriver on the Chehalis.
Landslides remain a concern. USGS landslide indices show a continued
threat from the recent heavy rain. A special weather statement
addresses this.
The systems Sunday night and Wednesday appear to be fast moving.
Though more rain will fall, flooding amounts are unlikely. A cooler
and drier period is forecast later in the week. After the current
flooding episode has ended, more flooding is improbable over the
next seven days. Burke
.AVIATION...A front will slowly move through the area today, then an
upper trough will move through tonight. At the surface, moderate
southeasterly flow will become moderately onshore today. The air
mass is moist and stable. Ceilings are mostly VFR 5-6K ft though
there are lower ceilings on the coast. Conditions will deteriorate
to MVFR this afternoon and evening.
KSEA...Discussion above applies. Southerly wind 8-12 KT. CHB
&&
.MARINE...Southerly wind increased more than expected over the
interior this morning, bringing gale force winds to the east
entrance and small craft advisory strength winds elsewhere. Wind
will turn onshore later this morning, with small craft advisory
westerlies in the strait.
Winds will ease tonight and Sunday as high pressure briefly builds
over the area. Then another front will arrive Sunday night, with
gales forecast over the coast and possible over some inland waters.
Another front will arrive around Wednesday. CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Various flood watch/warnings in affect for portions of Western
Washington. See latest flood statements for details.
Winter Weather Advisory until noon PST Saturday for Cascades of
Pierce county-Lewis county-Snohomish and King Counties.
Winter Storm Warning until noon PST Saturday for Cascades of
Whatcom and Skagit Counties-and Olympics.
PZ...Gale warning east entrance.
Small craft advisory all other waters.
Small craft advisory for rough Grays Harbor bar.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlIn the hours before
Special weather statement, Nov 26, 7:44 AM PST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 744 AM PST SAT NOV 26 2016 WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-271300- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA- ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA- WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST- EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND VICINITY- BREMERTON AND VICINITY-CASCADES OF WHATCOM AND SKAGIT COUNTIES- CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 744 AM PST SAT NOV 26 2016 ...HEAVY RAINFALL SINCE WEDNESDAY IS LEADING TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON... HEAVY RAINFALL...MOSTLY IN THE .50 TO 2 INCH RANGE HAS BEEN OBSERVED ACROSS MUCH OF WESTERN WASHINGTON SINCE FRIDAY. THE HEAVY RAINFALL ADDS TO ALREADY SATURATED SOIL FROM RAINFALL OVER THE PAST SEVERAL WEEKS. THE RECENT RAINFALL HAS PUT EXTRA PRESSURE ON SOIL INSTABILITY...LEADING TO AN INCREASED THREAT OF LANDSLIDES. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES. TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR REPORTING. WWW.WEATHER.GOV/SEATTLE MERCER
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 2:31 AM PST | Gale Warning | SEW | 4 hr | |
| Nov 26, 2:31 AM PST | Small Craft Advisory | SEW | 12 hr | |
| Nov 26, 7:59 AM PST | Gale Warning | SEW | 2 hr | |
| Nov 26, 10:15 AM PST | River Flood Warning | SEW | Grays Harbor | 43 hr |
| Nov 26, 12:21 PM PST | Winter Storm Watch | SEW | 16 hr | |
| Nov 26, 2:37 PM PST | Gale Watch | SEW | 12 hr |
Nearby
Winter Storm Warnings in Washington, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.